Michigan, 2018Flash Flood in Michigan, July 21, 2018
July 21, 2018 · NWS MQT · 1 event in 1 county or zone
Showers and isolated thunderstorms tracking across Houghton County dumped three to four inches of heavy rain causing a second episode of flooding in less than a month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and isolated thunderstorms tracking across Houghton County dumped three to four inches of heavy rain causing a second episode of flooding in less than a month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 21, 12:42 AM EST, 18 minutes earlier.
Area forecast discussion, Jul 21, 12:42 AM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
142 AM EDT Sat Jul 21 2018
.SHORT TERM...(This evening through Saturday)
Issued at 414 PM EDT FRI JUL 20 2018
Main concerns in the short-term forecast will be the precipitation
potential through Saturday along with as moderate to high swim risk
along Southern Schoolcraft county tonight and Marquette and Alger
county Saturday.
An upper level closed low and associated surface low over Wisconsin,
will shift slowly eastward through this time period. As this
happens, wrap around moisture will continue to pivot into the area.
Some instability in place this afternoon into this evening may lead
to a few rumbles of thunder, mainly for the southeast half of the
area. Tonight into Saturday, the instability decreases; however,
several waves will continue to rotate around the upper low. These
waves will help to increase chances of rain showers as they push
into the U.P. from the west. At this point, have kept the chance of
scattered rain showers in the forecast through much of the night
over the south half, closer to the low circulation. Then, tomorrow,
kept/increased precip chances over the east half of the U.P. with
yet another vort max sliding through the area between 15Z and 21Z.
In addition, the precip/forcing will be enhanced as 700mb FGEN band
slides in from the west at the same time. Instability will not be
widespread across the area Saturday; however, the far eastern U.P.
will see enough instability to continue at least slight chance of
thunder mention. Cooler weather will prevail across the area with
highs mainly in the 60s and low 70s Saturday with overnight lows
tonight in the 50s and 60s.
Southeast winds tonight over Lake Michigan will cause a moderate to
high swim risk over southern Schoolcraft County, while east to
northeast winds cause a moderate to high swim risk over Marquette
and Alger Counties on Sunday. With the potential for inclement
weather, will let the midnight shift take a look at possible Beach
Hazard Statement issuance.
.LONG TERM...(Saturday night through Friday)
Issued at 433 PM EDT FRI JUL 20 2018
Models suggest that a mid level low over Alberta will slowly slide
eastward to nrn Ontario by Wed and then to James Bay by Friday. The
mid level low over the cntrl Great Lakes into the Ohio Valley is
expected to sink to the south and become cutoff over the se CONUS.
Saturday night, expect the greatest shower coverage to continue over
the east half of the cwa with lingering 700-300 mb qvector conv on
the nrn flank of the mid level low. Confidence is lower with the
pcpn potential given model trends to bring another band of rain into
n cntrl Upper Michigan and possibly the Keweenaw. Instability will
diminish with the loss of daytime heating, but some isold tsra may
still be possible with MUCPAE fcst to near 500 J/Kg. The pcpn should
diminish over night and end Sunday morning.
Sunday, even with light nrly flow, dissipating clouds by the
afternoon will allow temps to climb back into the upper 70s to
around 80 inland and to around 70 near Lake Superior.
Monday, a shortwave moving out of the nrn plains that will help push
the Great Lakes low out of the region will bring a front and chance
of showers and possibly a thunderstorms into mainly the west as
forcing with this feature weakens as it moves into the nrn Great
Lakes.
Tue-Wed, the next significant shrtwv and sfc front is expected to
move into the region by Wednesday bringing another chance of
shra/tsra. With limited moisture inflow, only lighter rainfall
amounts would be expected with mainly sct coverage. Slightly
cooler and drier air will then move in for the end of the week.
Thu-Fri Cyclonic mid level flow through the nrn Lakes along with the
possibility of additional weak shortwaves could bring in some
additional light showers into the area.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 141 AM EDT SAT JUL 21 2018
Rather complex weather scenario this morning with areas of showers
continuing to wrap around low pressure area over southern Lake
Michigan. Northerly flow off of Lake Superior continues to bring in
low stratus at KIWD this morning. Confidence is not high that KIWD
will see additional rain showers through the rest of this TAF
period. Similar thinking for KCMX, but expect ceilings to remain
mainly VFR, with a brief period of MVFR ceilings later this morning.
The next batch of showers continues to work westward towards KSAW
this morning and should arrive within an hour or two. Over the next
24 hours, expect a couple rounds of showers and perhaps an isolated
rumble of thunder at KSAW. These showers, coupled with flow off of
Lake Superior, may allow ceilings to gradually lower into the IFR to
VIFR category throughout this TAF period.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 414 PM EDT FRI JUL 20 2018
Expect winds generally 15-20 knots, with at times a few gusts over
20 knots, through Saturday as a low pressure system slowly crosses
the Western Great Lakes. High pressure building in Sunday through
early next week will result in winds staying mostly 15 knots or less.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...KEC
LONG TERM...JLB
AVIATION...Ritzman/RJT
MARINE...KEC
Hazardous weather outlook, Jul 20, 3:38 PM EST, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
438 PM EDT Fri Jul 20 2018
MIZ001>007-009>014-084-085-212045-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
438 PM EDT Fri Jul 20 2018 /338 PM CDT Fri Jul 20 2018/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
Isolated thunderstorms are possible this evening over all but
northwest Upper Michigan. There is a moderate swim risk for Lake
Michigan beaches in Schoolcraft County this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is a slight chance of thunderstorms over the southeast half
of Upper Michigan Saturday afternoon into Saturday evening.
There is high swim risk Saturday for Lake Superior beaches in
Marquette County and a moderate swim risk for Alger County.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-212045-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
438 PM EDT Fri Jul 20 2018 /338 PM CDT Fri Jul 20 2018/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
An isolated thunderstorm is possible over eastern Lake Superior
tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is a slight chance of thunderstorms Saturday afternoon and
evening over eastern Lake Superior.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-212045-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
438 PM EDT Fri Jul 20 2018
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
Isolated thunderstorms are possible this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is a slight chance of thunderstorms Saturday afternoon and
evening.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
JLB
Flash Flood, Houghton
- When
- July 21, 1:00 AM EST to 7:00 AM EST
- Where
- Houghton County, 0.85 mi SE of Redridge to 1.25 mi WNW of Oskar
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- Law Enforcement
- Coordinates
- 47.140, -88.759
Three to four inches of rain in approximately six hours caused another episode of flooding in Houghton and surrounding areas within the span of month. The Houghton County Sheriff reported several roads washed out in the Houghton/Hancock area. This second flood episode during the recovery period of the more severe Father's Day flood event prompted Governor Rick Snyder to declare a second state of disaster for Houghton County.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, July 21, 2018$11 million · 2.5 in hail · 24 events
- Rip Current in North Carolina, July 21, 20181 death · 1 event
- Flash Flooding and Hail in Georgia, July 21, 20183 injured · $914,000 · 1 in hail · 27 events
- Hail and Damaging Winds in Georgia, July 21 to 22, 2018$337,000 · 1.75 in hail · 63 events
- Flash Flood and Hail in Florida, July 21 to 22, 2018$166,000 · 1 in hail · 63 events
- Damaging Wind in Nevada, July 21, 2018$3.0 million · 1 event
- Flash Flooding and Flooding in Virginia, July 21 to 22, 201844 events
- Hail and Damaging Winds in South Carolina, July 21, 2018$50,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Alabama, July 21 to 22, 2018$19,000 · 1 in hail · 22 events
- Flash Flooding and Flooding in Maryland, July 21 to 23, 201830 events
- Hail and Damaging Winds in Montana, July 21, 20182 in hail · 26 events
- Flood and Hail in Florida, July 21 to 23, 2018$500 · 1 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775709.